Dr. Sharon Orrange - August 26, 2017
Antibiotic-associated diarrhea and colitis is affecting more of you, given the widespread use of antibiotics. Clostridium difficile (C. diff) is the organism that causes antibiotic-associated colitis; this happens because the bacteria is allowed to overgrow in the intestine when the normal intestinal flora is changed due to antibiotics. C. diff can release toxins that bind to receptors on intestinal epithelial cells causing inflammation (colitis) and diarrhea. See More
The GoodRx Pharmacist - May 18, 2017
About a year ago, the FDA released findings that fluoroquinolone antibiotics can cause dangerous side effects involving the tendons, muscles, joints, nerves and central nervous system, and advised that use should be restricted in uncomplicated situations.
However, the FDA has reviewed all reports and updated their safety warning. See More
Dr. Sharon Orrange - July 05, 2016
Why have they been in the news? Restrictions have recently been placed on their use. While they are effective for the treatment of pneumonia, urinary tract infections, sinusitis and bronchitis among other things, there are some major downsides. See More
The GoodRx Pharmacist - May 25, 2016
According to the FDA, there is new information that quinolone antibiotics may cause very serious side effects when used to treat sinusitis, bronchitis, and urinary tract infections.
What kind of serious side effects can occur if a quinolone antibiotic is used to treat these conditions?
Heads up—this is a serious new warning. See More
Dr. Sharon Orrange - November 20, 2013
Antibiotic resistance is a big problem. You’ve all heard about Methicillin-Resistant Staph Aureus (MRSA) causing skin and soft tissue infections but now there is a growing group of resistant bacteria. What this means is many folks may face treatment with an intravenous antibiotic or older more toxic antibiotic to treat common infections like E. Coli urinary tract infections. This is because the bacteria have gotten smart and know how to resist penicillins, ciprofloxacin and Bactrim among others. See More
Dr. Sharon Orrange - August 19, 2013
Fluoroquinolones are a class of antibiotics that include levofloxacin (Levaquin), ciprofloxacin, ofloxacin,and moxifloxacin (Avelox). Antibiotics are over-prescribed for viral upper respiratory infections and before you think to yourself “I’ve been sick for awhile, maybe I should get an antibiotic,” be aware of some of the risks.
Don’t get me wrong, these are great antibiotics with broad coverage that save lives when used for the proper indications. See More
Elizabeth Davis - April 15, 2013
What does that mean for you?
If you have an existing heart condition, be aware and talk to your doctor about your options if you need an antibiotic. Other macrolide antibiotics (clarithromycin, erythromycin) and quinolone antibiotics (Cipro, Levaquin) have the same potential side effect, but there are other options out there and your doctor will best be able to weigh your risk against your need for a particular medication. See More
Dr. Sharon Orrange - August 06, 2012
Whether you are travelling to Peru, Tanzania, Indonesia or Puerto Vallarta, among other exotic locations you will likely visit your doctor or travel clinic to see what you need before your trip.
In addition to the necessary vaccines (which you can find on the CDC Travelers’ Health website http://wwwnc.cdc.gov/travel/destinations/list.htm) here are some things you should think about having with you before you leave. See More
Dr. Sharon Orrange - April 18, 2012
This past year and a half has brought us generic versions of some blockbuster drugs. What this meant was the expensive brand name drug isn’t your only option. While most of the time, when your medication becomes generic you will save money, strangely it may also hurt you. If you are on a brand name medication that now has a generic option in the same class of drugs, your insurance company will want you to switch to that generic . See More